Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 98, NWS Raleigh, NC

May 23, 20124 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 23, 2012, 3:32 PM EDT for 4 counties in North Carolina. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2012, 3:32 PM EDT (19:32 UTC)
Expired
May 23, 2012, 4:15 PM EDT
In force
43 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Harnett County, NC, Hoke County, NC, Lee County, NC, Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 74 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 3:37 PM EDTHAIL 15 Sw Pineview, NCNICKEL TO QUARTER SIZE HAIL ONGOING AT MCKOY TOWN ROAD AND CHATMAN LANE
May 23, 4:15 PM EDTTSTM WND DMG2 S Vass, NCTREE DOWNED BY WIND COVERED BOTH LANES OF AIKEN ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 1:44 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WUUS52 KRAH 231932
SVRRAH
NCC085-093-105-125-232015-
/O.NEW.KRAH.SV.W.0098.120523T1932Z-120523T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
332 PM EDT WED MAY 23 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL HOKE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN LEE COUNTY IN CENTRAL NORTH CAROLINA
  EAST CENTRAL MOORE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHWESTERN HARNETT COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 415 PM EDT

* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PINEVIEW...OR 12 MILES NORTHWEST OF FORT
  BRAGG...MOVING NORTH AT 15 MPH. GOLF BALL SIZED HAIL IS LIKELY WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PINEVIEW...
  CAMERON...
  OLIVIA...
  LEMON SPRINGS...
  TRAMWAY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3530 7948 3546 7931 3537 7888 3524 7887
      3522 7894 3521 7901 3519 7909 3517 7910
      3516 7911 3513 7920
TIME...MOT...LOC 1932Z 182DEG 14KT 3528 7914

$$

BLAES
2 follow-up statements
779 
WWUS52 KRAH 231942
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
342 PM EDT WED MAY 23 2012

NCC093-231951-
/O.CAN.KRAH.SV.W.0098.000000T0000Z-120523T2015Z/
HOKE NC-
342 PM EDT WED MAY 23 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HOKE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3521 7923 3519 7930 3530 7948 3546 7931
      3537 7888 3524 7887 3522 7894 3519 7909
      3517 7910 3517 7912
TIME...MOT...LOC 1941Z 179DEG 14KT 3530 7916

$$

NCC085-105-125-232015-
/O.CON.KRAH.SV.W.0098.000000T0000Z-120523T2015Z/
LEE NC-MOORE NC-HARNETT NC-
342 PM EDT WED MAY 23 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHWESTERN HARNETT...EAST CENTRAL MOORE AND SOUTHERN LEE
COUNTIES...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM. QUARTER SIZE HAIL WAS RECENTLY 
REPORTED JUST SOUTHWEST OF JOHNSONVILLE. THE STORM WAS MOVING NORTH 
AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... CAMERON...CARTHAGE...
OLIVIA...LEMON SPRINGS AND TRAMWAY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3521 7923 3519 7930 3530 7948 3546 7931
      3537 7888 3524 7887 3522 7894 3519 7909
      3517 7910 3517 7912
TIME...MOT...LOC 1941Z 179DEG 14KT 3530 7916

$$

BLAES
733 
WWUS52 KRAH 232003
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
403 PM EDT WED MAY 23 2012

NCC085-232014-
/O.CAN.KRAH.SV.W.0098.000000T0000Z-120523T2015Z/
HARNETT NC-
403 PM EDT WED MAY 23 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HARNETT COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3523 7937 3533 7933 3541 7935 3546 7931
      3541 7908 3527 7922 3525 7919 3521 7923
      3521 7925 3520 7926 3519 7930
TIME...MOT...LOC 2004Z 179DEG 14KT 3539 7916

$$

NCC105-125-232015-
/O.CON.KRAH.SV.W.0098.000000T0000Z-120523T2015Z/
LEE NC-MOORE NC-
403 PM EDT WED MAY 23 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR EAST CENTRAL MOORE AND SOUTHERN LEE COUNTIES...

AT 358 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM.  THIS STORM WAS LOCATED NEAR LEMON SPRINGS...OR 8 MILES
SOUTH OF SANFORD...MOVING NORTH AT 15 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... TRAMWAY.

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3523 7937 3533 7933 3541 7935 3546 7931
      3541 7908 3527 7922 3525 7919 3521 7923
      3521 7925 3520 7926 3519 7930
TIME...MOT...LOC 2004Z 179DEG 14KT 3539 7916

$$

BLAES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:59 PM EDT, 33 minutes earlier.

Area forecast discussion, May 23, 2:59 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
259 PM EDT WED MAY 23 2012

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL DRIFT EAST ACROSS OUR REGION TODAY...
KEEPING THE WEATHER UNSETTLED. HIGH PRESSURE WILL BUILD
IN FROM THE OHIO VALLEY REGION THIS WEEKEND BRINGING HOTTER AND
DRIER CONDITIONS.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
AS OF 245 PM...

CONVECTION IN THE COASTAL PLAIN AND SANDHILLS WHERE PARAMETERS FOR
SEVERE WEATHER ARE BEST. EXPECT CONVECTION TO DEVELOP FURTHER
NORTHEAST AS THESE AREAS REACH INTO THE LOWER 80S THIS AFTERNOON.
SLIGHT SEVERE THREAT ALL BUT THE NORTHWEST PIEDMONT WITH THE THREAT
MARGINALLY HIGHER AS ONE GOES EAST. STILL EXPECTING NEARLY ALL
CONVECTION TO DISSIPATE IN THE LATE EVENING... WITH ISOLATED SHOWERS
INTO THE NIGHT.

LOW LEVEL MOISTURE REMAINS HIGH TONIGHT. THE AIR MASS ABOVE 10000
FEET WILL DRY SIGNIFICANTLY AS DAWN APPROACHES IN THE SOUTHEAST.
WIDESPREAD STRATUS MOST LIKELY IN THE SOUTHEAST AFTER 4 OR 5 AM BUT
POSSIBLE ALMOST ANYWHERE... BUT PERHAPS PATCHIER. DEWPOINTS IN THE
LOWER 60S TONIGHT WITH LIGHT WINDS AND LONG PERIODS OF CALM. LOW
TEMPERATURES IN THE LOWER 60S NORTHWEST... MID 60S ELSEWHERE.

MOISTURE IS EXPECTED TO POOL IN THE FOOTHILLS OF VIRGINIA UNDER LOW
LEVEL SOUTH TO SOUTH SOUTHEAST FLOW... PERHAPS EXTENDING SOUTH INTO
NORTH CAROLINA. A CHANCE FOR SHOWERS NORTH OF HIGHWAY 64 AFTER
SUNRISE THURSDAY IN WEAK LOW LEVEL CONVERGENCE. MID AND UPPER LEVEL
DRYING SPREADS ACROSS CENTRAL NORTH CAROLINA BY EARLY AFTERNOON. LOW
LEVEL WINDS BEST IN THE EAST AND NEAR THE VIRGINIA BORDER THURSDAY
AFTERNOON. MID LEVEL LAPSE RATES ARE MEAGER AT AROUND SIX DEGREES
PER KILOMETER. GIVEN THE DRYNESS ALOFT... WILL HOLD RAIN CHANCES AT
NO MORE THAN ONE IN FOUR. A WARMER START TO THE DAY WITH TRIGGER
TEMPERATURES IN THE LOWER 80S... BUT DRYNESS ALOFT COULD LEAVE
INITIATION OF CONVECTION AT ROUGHLY THE SAME TIME... THE EARLY
AFTERNOON.

STRATUS SHOULD DISSIPATE MUCH EARLIER THURSDAY THAN TODAY AND
SUNSHINE WILL BOOST LOW LEVEL THICKNESSES AND SURFACE TEMPERATURES.
HIGH TEMPERATURES AROUND 83 NORTHWEST AND MID 80S ELSEWHERE.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 240 PM WEDNESDAY...

NWP GUIDANCE IS IN GOOD AGREEMENT REGARDING THE EXPANSION OF A
SEASONABLY STRONG MID LEVEL RIDGE -- CHARACTERIZED BY H7 HEIGHTS
AROUND 322 DM -- FROM THE GULF COAST STATES TO THE CENTRAL
APPALACHIANS...WITH AN ACCOMPANYING EXTENSION OF A SURFACE RIDGE
ACROSS THE CAROLINAS AND WESTERN ATLANTIC. TEMPERATURES WILL
ACCORDINGLY TREND ABOVE AVERAGE THROUGH THE PERIOD - IN THE
MID-UPPER 80S FRI TO GENERALLY IN THE UPPER 80S TO NEAR 90 DEGREES
THROUGH THE WEEKEND. HOWEVER...THE CORE OF ANOMALOUSLY WARM
TEMPERATURES SHOULD REMAIN TO THE NORTH AND WEST OF CENTRAL NC OWING
TO BOTH A MARINE-REGULATED EASTERLY COMPONENT OF THE LOW LEVEL FLOW
AROUND THE SOUTHERN PERIPHERY OF THE SURFACE RIDGE...AND TO THE
PLACEMENT OF THE MID LEVEL RIDGE TO OUR NW (HEAT IN CENTRAL NC IS
FAVORED WHEN THE MID LEVEL RIDGE IS POSITIONED TO OUR SW - INVOF THE
SOUTHERN APPALACHIANS). THE PRESENCE OF THE RIDGE AND RESULTANT
SUBSIDENCE AND WARMING/CAPPING ALOFT SUGGESTS ANY CONVECTION WILL BE
SPARSE...DIURNALLY-DRIVEN...AND CONFINED PRIMARILY TO THE SEA BREEZE
AND/OR BLUE RIDGE.  LOWS WITHIN A FEW DEGREES OF 65 EXPECTED. -MWS

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 255 PM WEDNESDAY...

GUIDANCE...TO VARYING DEGREES...SUGGESTS THE MID LEVEL RIDGE WILL
GRADUALLY BREAK DOWN THROUGH THE MIDDLE OF THE WEEK...IN RESPONSE TO
THE PROGRESSION OF A WESTERN NOAM TROUGH ACROSS THE GREAT LAKES. THE
ASSOCIATED HEIGHT FALLS ALOFT WILL BOTH DECREASE PRECEDING CAPPING
ALOFT...AND DRAW NORTHWARD A PLUME OF TROPICAL MOISTURE LOCATED OVER
THE NW CARIBBEAN THIS AFTERNOON. AS SUCH...CHANCES FOR CONVECTION
WILL INCREASE TUE AND ESPECIALLY BY WED...WITH SLIGHTLY LESS
WARM...BUT CONTINUED ABOVE AVERAGE TEMPERATURES.  -MWS

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 250 PM...

CONVECTION THIS AFTERNOON IN THE SANDHILLS AND SOUTH COASTAL PLAIN
SHOULD DEVELOP FURTHER NORTHEAST AS TEMPERATURES WARM IN THAT AREA.
THUNDERSTORMS WILL BE LESS WIDESPREAD FURTHER WEST AND NORTHWEST.
EXPECTING NEARLY ALL CONVECTION TO END BY LATE EVENING THOUGH
ISOLATED SHOWERS MAY PERSIST INTO THE NIGHT. STRATUS AND FOG
EXPECTED TO DEVELOP LATE TONIGHT... BEING MOST WIDESPREAD IN THE
SOUTHEAST. LOW CLOUDINESS SHOULD RISE TO VFR OR DISSIPATE A FEW
HOURS AFTER SUNRISE WITH THE POSSIBLE EXCEPTION OF THE NORTHWEST
WHERE MVFR CEILINGS MAY LINGER TO NOON. AFTERNOON THUNDERSTORMS
THURSDAY... MAINLY NORTH AND EAST PARTS.

HIGH PRESSURE WILL MOVE IN FOR THE END OF THE WEEK AND REMAIN
OVERHEAD INTO EARLY NEXT WEEK. AVIATION CONDITIONS SHOULD REMAIN
LARGELY VFR DURING THIS TIME.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 23, 8:59 AM EDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
859 AM EDT WED MAY 23 2012

NCZ010-011-026>028-041>043-077-078-085-086-088-089-241300-
WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-HARNETT-
WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
859 AM EDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THE PRIMARY THREATS WITH THESE STORMS WILL BE
DAMAGING DOWNBURST WINDS AND QUARTER SIZED HAIL. FREQUENT CLOUD TO
GROUND LIGHTNING WILL ACCOMPANY MANY OF THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ007>009-021>025-038>040-073>076-083-084-241300-
PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-
DAVIDSON-RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
859 AM EDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. THE PRIMARY THREATS WITH THESE STORMS WILL BE FROM
LOCALLY HEAVY RAIN... SMALL HAIL... AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 23, 9:32 AM EDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
932 AM EDT WED MAY 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             EAST ROCKINGHAM         34.91N  79.77W
05/22/2012  E1.00 INCH       RICHMOND           NC   PUBLIC

            QUARTER SIZED HAIL

0159 PM     HAIL             ROCKINGHAM              34.94N  79.76W
05/22/2012  E0.75 INCH       RICHMOND           NC   PUBLIC

            DIME SIZED HAIL

0243 PM     HAIL             6 E OLIVIA              35.37N  79.01W
05/22/2012  E0.75 INCH       HARNETT            NC   PUBLIC

            PENNY SIZED HAIL

0245 PM     HAIL             6 E OLIVIA              35.37N  79.01W
05/22/2012  E0.75 INCH       HARNETT            NC   PUBLIC

0322 PM     TSTM WND DMG     2 E SEAGROVE            35.54N  79.74W
05/22/2012                   RANDOLPH           NC   TRAINED SPOTTER

            10 FOOT SECTION OF A 10 INCH DIAMETER TREE SAWED OFF
            OFF OF HIGHWAY 22.

0330 PM     HAIL             4 E ROSEBORO            34.96N  78.44W
05/22/2012  E0.75 INCH       SAMPSON            NC   PUBLIC

            DIME SIZED HAIL

0405 PM     HAIL             4 N GOLDSTON            35.65N  79.33W
05/22/2012  E1.00 INCH       CHATHAM            NC   PUBLIC

            DIME TO QUARTER SIZED HAIL... LASTED FOR ABOUT 10
            MINUTES

0405 PM     HAIL             2 ENE DUNN              35.32N  78.59W
05/22/2012  E1.00 INCH       HARNETT            NC   FIRE DEPT/RESCUE

            1 INCH HAIL ON CAROLINA DRIVE

0414 PM     HAIL             3 SSW BENSON            35.34N  78.56W
05/22/2012  E0.88 INCH       HARNETT            NC   PUBLIC

            DIME TO NICKEL SIZED HAIL

0418 PM     HAIL             4 SSE BENSON            35.33N  78.52W
05/22/2012  E0.75 INCH       JOHNSTON           NC   PUBLIC

            DIME SIZED HAIL

0427 PM     HAIL             6 NE SPIVEY'S CORNER    35.32N  78.46W
05/22/2012  E1.00 INCH       JOHNSTON           NC   PUBLIC

            QUARTER SIZED HAIL

0435 PM     HAIL             4 SSE FOUR OAKS         35.40N  78.39W
05/22/2012  E1.00 INCH       JOHNSTON           NC   PUBLIC

            QUARTER SIZED HAIL

0435 PM     HAIL             3 W STEDMAN             35.01N  78.75W
05/22/2012  E0.50 INCH       CUMBERLAND         NC   PUBLIC

            HALF INCH HAIL HAIL REPORTED AT HE FOOD LION AND FAMILY
            DOLLAR

0438 PM     HAIL             6 SSE FOUR OAKS         35.37N  78.37W
05/22/2012  M1.00 INCH       JOHNSTON           NC   AMATEUR RADIO

            QUARTER SIZED HAIL REPORTED AT US HIGHWAY 701 AND
            STRICKLANDS CROSSROADS

0450 PM     HAIL             7 SSE FALCON            35.10N  78.62W
05/22/2012  E1.00 INCH       SAMPSON            NC   PUBLIC

            MOSTLY PENNY SIZE HAIL WITH SOME HAIL STONES AS LARGE
            AS QUARTERS

0523 PM     HAIL             PRINCETON               35.47N  78.16W
05/22/2012  E1.00 INCH       JOHNSTON           NC   PUBLIC

            QUARTER SIZE HAIL AT CENTER STREET AND DONNIE JONES
            BLVD

0525 PM     HAIL             3 SSE MICRO             35.52N  78.19W
05/22/2012  E0.75 INCH       JOHNSTON           NC   PUBLIC

            HAIL COVERED THE GROUND... STONES AS LARGE AS PENNY
            SIZE

0534 PM     HAIL             2 NE GORMAN             36.07N  78.79W
05/22/2012  E1.00 INCH       DURHAM             NC   LAW ENFORCEMENT

            POLICE OFFICER REPORTS QUARTER SIZED HAIL COVERING THE
            GROUND ON I85

0550 PM     HAIL             4 S BUTNER              36.08N  78.76W
05/22/2012  E0.75 INCH       GRANVILLE          NC   PUBLIC

            PENNY SIZED HAIL

0732 PM     TSTM WND DMG     2 SW NEW LONDON         35.42N  80.24W
05/22/2012                   STANLY             NC   DEPT OF HIGHWAYS

            TREE DOWN ON OLD SALISBURY ROAD

0735 PM     TSTM WND DMG     1 NNE NEW LONDON        35.46N  80.21W
05/22/2012                   STANLY             NC   DEPT OF HIGHWAYS

            TREE DOWN ON HERLOCKER ROAD

0738 PM     TSTM WND DMG     2 NE ROCKINGHAM         34.96N  79.74W
05/22/2012                   RICHMOND           NC   DEPT OF HIGHWAYS

            4 TREES REPORTED DOWN IN THE ROBERDELL AREA OF
            ROCKINGHAM

0739 PM     HAIL             ROCKINGHAM              34.94N  79.77W
05/22/2012  E0.75 INCH       RICHMOND           NC   PUBLIC

            PENNY SIZE HAIL

0850 PM     HAIL             1 E LEWISVILLE          36.09N  80.38W
05/22/2012  E0.75 INCH       FORSYTH            NC   PUBLIC

            PENNY SIZE HAIL

0853 PM     TSTM WND DMG     1 WNW WINSTON-SALEM     36.11N  80.28W
05/22/2012                   FORSYTH            NC   PUBLIC

            TREE DOWN ON BUENA VISTA ROAD

0853 PM     TSTM WND DMG     1 NW WINSTON-SALEM      36.11N  80.28W
05/22/2012                   FORSYTH            NC   PUBLIC

            TREE DOWN ON ROBINHOOD ROAD

0855 PM     TSTM WND DMG     5 W ULAH                35.63N  79.92W
05/22/2012                   RANDOLPH           NC   911 CALL CENTER

            NUMEROUS TREES DOWN IN THE SOUTHWEST PART OF THE COUNTY

0956 PM     FLASH FLOOD      3 NNW ALBEMARLE         35.40N  80.21W
05/22/2012                   STANLY             NC   911 CALL CENTER

            FLOODING ON LOWDER ROAD OFF OF HIGHWAY 52 IN THE
            NORTHERN PART OF THE COUNTY

0410 AM     HEAVY RAIN       OXFORD                  36.31N  78.59W
05/23/2012  M1.25 INCH       GRANVILLE          NC   TRAINED SPOTTER

            1.25 INCHES OF RAIN BETWEEN 340 AM AND 405 AM.

&&

EVENT NUMBER RAH1200253 RAH1200254 RAH1200255 RAH1200264 RAH1200260
RAH1200256 RAH1200257 RAH1200262 RAH1200258 RAH1200259 RAH1200261
RAH1200265 RAH1200269 RAH1200263 RAH1200266 RAH1200268 RAH1200267
RAH1200271 RAH1200270 RAH1200277 RAH1200278 RAH1200279 RAH1200272
RAH1200273 RAH1200280 RAH1200281 RAH1200274 RAH1200275 RAH1200276

BLAES
Special weather statement, May 23, 1:31 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
131 PM EDT WED MAY 23 2012

NCZ089-231830-
SAMPSON-
131 PM EDT WED MAY 23 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON COUNTY THROUGH 230
PM EDT...

AT 131 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SALEMBURG...OR ABOUT 7 MILES WEST OF CLINTON...MOVING NORTHEAST AT 5
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE  RURAL CENTRAL SAMPSON
COUNTY.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 341 AND 348.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3499 7865 3509 7867 3514 7863 3517 7863
      3520 7865 3520 7863 3530 7858 3531 7855
      3526 7847 3526 7841 3529 7831 3522 7824
      3520 7816 3517 7816 3493 7837
TIME...MOT...LOC 1731Z 209DEG 5KT 3503 7844

ELLIS
Local storm report, May 23, 2:25 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
225 PM EDT WED MAY 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             5 WSW NEWTON GROVE      35.21N  78.44W
05/23/2012  E0.75 INCH       SAMPSON            NC   PUBLIC

            DIME SIZE HAIL

&&

EVENT NUMBER RAH1200282

SEC
Local storm report, May 23, 3:12 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
312 PM EDT WED MAY 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             6 SW NEWTON GROVE       35.19N  78.42W
05/23/2012  E1.00 INCH       SAMPSON            NC   PUBLIC

            QUARTER SIZE HAIL AT TDM FARM

&&

EVENT NUMBER RAH1200283

SEC
Local storm report, May 23, 3:20 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EDT WED MAY 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             1 SE FORT BRAGG         35.13N  78.98W
05/23/2012  E0.75 INCH       CUMBERLAND         NC   PUBLIC

            PENNY SIZE HAIL

&&

EVENT NUMBER RAH1200284

SEC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:16 PM EDTSpecial Weather StatementRAHDavidson, Forsyth89 min
May 22, 8:20 PM EDTSpecial Weather StatementRAHRandolph55 min
May 22, 8:42 PM EDTSevere Thunderstorm WarningRAHForsyth33 min
May 22, 8:45 PM EDTSevere Thunderstorm WarningRAHRandolph45 min
May 22, 8:48 PM EDTSpecial Weather StatementRAHAnson57 min
May 22, 9:18 PM EDTAreal Flood AdvisoryRAHForsyth2 hr
May 22, 9:37 PM EDTSpecial Weather StatementRAHForsyth, Guilford68 min
May 22, 9:45 PM EDTFlash Flood WarningRAHForsyth3 hr
May 22, 10:24 PM EDTSpecial Weather StatementRAHAnson66 min
May 22, 10:46 PM EDTSpecial Weather StatementRAHAlamance59 min
May 22, 11:07 PM EDTSpecial Weather StatementRAHStanly53 min
May 22, 11:34 PM EDTSpecial Weather StatementRAHRandolph41 min
May 22, 11:37 PM EDTSpecial Weather StatementRAHScotland53 min
May 23, 12:16 AM EDTAreal Flood AdvisoryRAHMontgomery, Moore, Randolph59 min
May 23, 12:23 AM EDTSpecial Weather StatementRAHMoore67 min
May 23, 1:10 AM EDTSpecial Weather StatementRAHLee65 min
May 23, 2:08 AM EDTSpecial Weather StatementRAHDurham, Orange52 min
May 23, 3:00 AM EDTSpecial Weather StatementRAHDurham, Granville, Orange, Person60 min
May 23, 1:31 PM EDTSpecial Weather StatementRAHSampson59 min
May 23, 2:00 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne45 min
May 23, 2:33 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Moore57 min
May 23, 2:44 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne46 min
May 23, 3:29 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake46 min
May 23, 3:57 PM EDTSevere Thunderstorm WarningRAHMoore63 min
May 23, 4:07 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake38 min
May 23, 4:21 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Wake54 min
May 23, 4:44 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Wake41 min
May 23, 5:23 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Vance, Wake38 min
May 23, 5:40 PM EDTSpecial Weather StatementRAHCumberland65 min
May 23, 5:44 PM EDTSpecial Weather StatementRAHChatham61 min
May 23, 5:51 PM EDTSpecial Weather StatementRAHHalifax54 min
May 23, 5:53 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax67 min
May 23, 6:03 PM EDTSpecial Weather StatementRAHVance57 min
May 23, 6:41 PM EDTSpecial Weather StatementRAHOrange64 min
May 23, 6:54 PM EDTSpecial Weather StatementRAHEdgecombe51 min
May 23, 6:59 PM EDTSpecial Weather StatementRAHHalifax61 min
May 23, 7:37 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax31 min
May 23, 7:40 PM EDTSpecial Weather StatementRAHEdgecombe65 min
May 23, 7:54 PM EDTSpecial Weather StatementRAHWayne36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.